This is page 1 of 1 (This thread has 10 messages.)
Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
I've been on immunosuppressants for crohns disease for the last four months so this is my first winter on them. A few days ago I developed a really chesty cough which has quickly turned into breathlessness walking (usually relatively fit!) and painful breathing that feels quite shallow. It's rare for me to pick up a chesty cold but even when I have I've never felt this rough. Could it just be that because my immune system is suppressed it's hit me harder than usual? Anyone else immunosuppressed? And does it take longer to get over than usual (know it's not been long for me yet I'm just curious!)
Absolutely go to your GP - I take aziathioprine for Ulcerative colitis and it has put me into complete remission, however the payoff is feeling on the brink of coming down with something most of the time and my recovery time from viral infections is a bit slower. Lemsip keeps me functioning! It sounds as if you have a chest infection please do see your GP ASAP. I have a quite a low dose of immunosuppressant but it works for my colitis ? Maybe your dose could come down as well?
I was on azathioprine for years (19 I think, much longer than I should have been) for Crohn's. I've just stopped it and am luckily in remission now. If you feel ropey and can't shake it, always go to your GP. They really would prefer you to go and will take it seriously.
However, I was on azathioprine for years and was no illler than normal, even when I was a reception class teacher (snot central). Please don't worry that you will be poorly all the time, it might well be an one-off. I was so scared when I first started taking it! The blood tests become normal routine and as I say the GP will take any potential risk seriously, but you will possibly be perfectly well from now on. Good luck!
I've been on immunosuppressants for 20years so it's hard to remember what it was like before but yes it can make you more susceptible. I find that I get sinus inflections relatively easy. You may need antibiotics more than most people as you are more susceptible to infections but it's also important that you do things like have the flu jab. I also have my kids immunised for things like chicken pox to protect me. Talk to your GP or consultant if you are concerned.
Hi Wombat I have Crohns and am a teacher. I was on Azathioprine for 18 years and had about the same number of colds. Good that you went to the doc though, it’s always worth having a professional opinion when on immunosuppressants.